Migraine treatment: a chain of adverse effects

3Citations
Citations of this article
12Readers
Mendeley users who have this article in their library.

Abstract

This clinical vignette presents a 14 years old female, with a past medical history relevant only for migraine with typical aura of less than monthly frequency, complaining of a severe unilateral headache with rising intensity for the previous 4 h, associated with nausea, vomiting, photophobia and phonophobia. This episode of migraine with aura in a patient with recurrent migraine was complicated by side effects of medical diagnostic and therapeutic procedures (extrapyramidal symptoms, delirium, post-lumbar puncture headache, hospital admission) all of which could have been prevented—quaternary prevention. This case illustrates several important messages in migraine management: (1) use of acetaminophen is not based in high-quality evidence and better options exist; (2) among youngsters, domperidone should be preferred over metoclopramide because it does not cross the blood–brain barrier; (3) moderate to severe migraine crisis can be managed with triptans in teenagers over 12 years old; (4) it is important to recognize adverse drug effects; (5) harmful consequences of medical interventions do occur; (6) the school community must be informed about chronic diseases of the young.

Cite

CITATION STYLE

APA

Veloso, T. S., & Cambão, M. S. (2015). Migraine treatment: a chain of adverse effects. SpringerPlus, 4(1). https://doi.org/10.1186/s40064-015-1206-1

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free